Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 92, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 1, 2002, 10:51 PM CDT for Wayne County, Iowa. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2002, 10:51 PM CDT (03:51 UTC)
- Expired
- Jun 1, 2002, 11:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Wayne County, IA
The radar
The Des Moines radar (KDMX), 106 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 10:58 PM CDT | Hail 1.75 | Humeston, IA | |
| Jun 1, 11:00 PM CDT | Hail 2.75 | Humeston, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.9 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1494 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 2116 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
887 WUUS53 KDMX 020351 SVRDSM IAC185-020430- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1050 PM CDT SAT JUN 1 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN AND CENTRAL WAYNE COUNTY IN SOUTH CENTRAL IOWA * UNTIL 1130 PM CDT * AT 1045 PM...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 4 MILES NORTH OF HUMESTON...OR ABOUT 46 MILES SOUTH OF DES MOINES... MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR MILLERTON AROUND 1115 PM... NEAR CORYDON AROUND 1125 PM AND 5 MILES NORTHWEST OF PROMISE CITY AROUND 1130 PM. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4090 9355 4071 9356 4069 9311 4089 9310 JUNGBLUTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:40 PM CDT, 7 hours 11 minutes earlier.
Area forecast discussion, Jun 1, 3:40 PM CDT, 7 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 340 PM CDT SAT JUN 1 2002 ETA DOING A GOOD JOB ON THE DVLPG SITUATION. TMPS HAVE PUSHED INTO THE LOWER 90S ACRS MOST OF SRN IA WITH DWPTS POOLING IN THE LOWER 70S. MID LVL BAROCLINIC ZONE ARCING ACRS SD INTO NRN IA PER CUR IMAGERY. CAP IN PLACE ACRS KS/MO AS EVIDENT BY SURPRESSED N CNTRL KS CONVECTION. SUBTLE E-W BNDRY BCMG VSB IN IMAGERY ARCS SRN IA. CAP MAY NOT BE AS STG ALG THIS BNDRY AS SUGGESTED BY RDPLY DVLPG CU FLD. INITIALLY MAY HAVE DVLPMT ALG THIS BNDRY THIS EVENING. BUT...PRIMARY ACTIVITY XPCD TO DVLP FARTHER TO THE W IN NEB XPND INTO MCS OVRNGT...FLOWING INTO IA AND PROBABLY NRN MO. TYPCIAL SCENARIO THEN FOLLOWS FOR TMR WITH MRNG DEBRIS WITH SUNSHINE BREAKING OUT ALG AND S OF SYNOPTIC BNDRY...WHICH IS FCST TO MV N A BIT...BUT NOT AS MUCH AS THE MDLS THINK. CAPES GO XTRM TMR WITH PROBABLY A BIT BTR DYNAMICS...HENCE DECENT POPS FOR TMR NGT WITH ANOTHER MCS. HELD PCPN THEN IN CUR FCST INTO TUE NGT AND THEN SHUT IT OFF AS CANADIAN HI MOVS IN AND COOLS US DOWN ON WED. HAVE LEANED ON ETA TMPS HEAVILY SINCE IT APPEARS TO BE HANDLING THE THERMAL GRADIENT ACRS IA BTR CONSIDERING XPCD MCS AND CLDS...IE...HOT S...COOLER N. .DSM...NONE MYERS
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 10:27 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas | 33 min |
| Jun 2, 3:21 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 39 min |
| Jun 2, 3:59 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 46 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.